Cholesterol-lowering atorvastatin linked to angioedema for the first time | Statins may cause or contribute to angioedema, says case report

Atorvastatina cholesterol-lowering drug, was first associated with angioedema in a recent case report, emphasizing the need for a comprehensive evaluation of all medications taken by patients, regardless of medical history.

“Statins cannot be ignored as a primary or contributing cause of angioedema,” the researchers state.

Their case report,”Atorvastatin as a rare primary cause of drug-induced angioedema: a case reportwas published in the journal priest.

recommended reading

Angioedema, a condition characterized by swelling of the deep layers of the skin, can be caused by several factors, including medications. In fact, an estimated 32% of angioedema cases are triggered by certain medications.

Angiotensin-converting enzyme inhibitors – a class of drugs to treat high blood pressure – are among the most well-known drugs that can trigger angioedema. They increase levels of bradykinin, a molecule that causes blood vessels to widen and leak fluid, leading to tissue swelling, the main symptom of angioedema.

Statins are widely prescribed to lower blood cholesterol and reduce the risk of stroke, heart attack, and other heart complications, but their use has not been linked to angioedema.

This report describes the case of a man who developed angioedema after taking atorvastatin, a statin sold under the brand name Lipitor, among others.

Case report of a 59-year-old Asian man diagnosed with high cholesterol

The patient, a 59-year-old Asian man, had been diagnosed with hyperlipidemia – a condition characterized by the presence of abnormally high levels of fatty molecules (lipids) in the blood – and went to his GP for treatment . His family history included heart disease and high cholesterol.

He was otherwise in good health, did not suffer from high blood pressure or diabetes, and took no medication. He had no history of drug or food allergies, and had no adverse hypersensitivity reactions in the past.

Upon examination, she was prescribed atorvastatin (40 mg dose) for her hyperlipidemia, and advised to exercise regularly and follow a healthy diet.

A few hours after taking atorvastatin, he developed numbness and swelling in his tongue and face. Despite these symptoms, he continued to take the drug for a few days. These episodes were recurrent and became increasingly severe over time.

He was brought to the clinic for an assessment, which confirmed he had numbness and swelling in his face, but no rash or itching. His tongue was slightly swollen, but he had no problem breathing and swallowing.

Doctors suspected angioedema and gave the patient intravenous infusions of prednisolone, a steroid used to reduce inflammation. After 24 hours, the swelling resolved without the need for further steroid treatment.

recommended reading
severe abdominal pain, HAE

A re-evaluation of his medical history revealed no swelling, hypersensitivity reaction or food allergy. Additionally, the patient had not eaten anything unusual and had not traveled recently. His blood tests also came back normal.

His medication use was reviewed and treatment with atorvastatin “proved to be the primary cause of such recurrent angioedema, as these episodes occurred only after oral intake of statins”, have writes the researchers.

The patient was later diagnosed with statin-induced angioedema and started treatment with ezetimibe (sold as Zetia, among other brand names), another cholesterol-lowering drug that has a mode of action different from that of statins, for its hyperlipidemia.

At a follow-up one week later, the patient reported no angioedema-like episodes.

“Drug-induced side effects may indicate the need for a comprehensive evaluation of all patient medications,” the researchers wrote.

“Immediate withdrawal of suspect drug(s) and treatment…should be the primary goal to prevent the severity of angioedema,” they added.

About Terry Gongora

Check Also

New South Wales pharmacists will prescribe pills and antibiotics and repeat scripts during major health system changes

Huge changes in chemists and pharmacists start prescribing hundreds of drugs to relieve overwhelmed GPs …